Arizona, 2022

Flash Flood and Damaging Wind in Arizona, July 4, 2022

July 4, 2022 · NWS TWC · 2 events in 2 counties and zones

Scattered thunderstorms moved north across parts of southeast Arizona, mainly during the afternoon. One storm became severe and uprooted trees in Nogales and another storm produced flash flooding west of the Chiricahua Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved north across parts of southeast Arizona, mainly during the afternoon. One storm became severe and uprooted trees in Nogales and another storm produced flash flooding west of the Chiricahua Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 4, 2:32 PM MST, 13 minutes earlier.

Area forecast discussion, Jul 4, 2:32 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
232 PM MST Mon Jul 4 2022

.SYNOPSIS...
Tuesday through Friday there will be lower coverage of showers
and storms. Storms that develop will be mainly limited to areas
near the Mexico and New Mexico borders with afternoon temperatures
gradually warming. Storm activity should gradually increase again
next weekend.

&&

.DISCUSSION...Today through Sunday.

Showers and storms continue to move from south to north through
southeastern Arizona this afternoon. Hi-res models have had
difficulty resolving the evolution of this activity so far today
and the latest RAP analysis seems to be doing the best in handling
the location of convection but less so in the intensity. As such,
best chances should remain across much of southeast Arizona
through around 5 PM to 7 PM. This area shifts northward into
central AZ as a shortwave embedded in the southerly flow lifts
across the area going into tonight. This would leave the best
chances for Tucson to see any convection through 7 PM this
evening. RAP mesoanalysis continues to suggest a nose of 1.5" PWAT
values nudging into east central Pima County where the largest
coverage of activity is right now along with widespread SBCAPE
values of 2000+ J/kg. These are producing some impressive rainfall
rates but luckily storm motion continues to be between 15-20 mph.
Localized flooding could be an issue mainly in the typical
trouble spots along with gusty, erratic winds. With so many folks
outside this evening, lightning remains a high concern with the
coverage of storms expected. When you can hear thunder, it is time
to take shelter in a car or building until the storm passes.

Overnight tonight, PWAT levels drop to around an inch or less
across southeast Arizona leading to a period of low-end monsoon
activity through later this week. Mid-level ridge will remain
centered well to the east over the southeastern U.S. through the
Thursday/Friday time frame with a persistent trough off the West
Coast. The ridge will begin to shift westward Friday into the
weekend as the trough weakens and lifts north of the ridge.
Current forecast runs 10-25 percent chances for showers and
storms each afternoon Tuesday through Friday for areas mainly east
and south of Tucson. The exception will be the White Mtns which
will continue to run 35-45 percent chances through mid-week. An
uptick in rain chances is possible this upcoming weekend as the
ridge could take a more favorable position. As heights rise later
in the week, temps will also rise as a result with max temps
coming back up above normal Friday onward.

&&

.AVIATION...Valid through 06/00Z.
Through 05/05Z, SCT-BKN clouds at 7k-9k ft AGL and SCT SHRA/TSRA
possible. Diminishing clouds and shower/storm activity aft
05/05Z. Erratic SFC wind gusts and outflows in excess of 40 kts
possible with TSRA during the afternoon/evening hours. Otherwise,
SFC wind generally less than 12 kts, favoring a southerly
direction during the afternoon hours and variable in direction at
other times. Lower coverage of SHRA/TSRA expected for Tuesday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Monsoon moisture will come down for the next several days keeping
RH values between 15-25 percent over the lower elevations each
afternoon. Lower coverage of showers and thunderstorms will be the
result through Friday with the focus east and south of Tucson. An
upswing in activity is expected again late this upcoming weekend.
Any storm will carry the threats of lightning, strong wind gusts
and localized flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 4, 12:48 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1248 PM MST Mon Jul 4 2022

AZZ503-507-513-042030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1248 PM MST Mon Jul 4 2022

...A strong thunderstorm will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 130 PM MST...

At 1246 PM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 17 miles west of Sierra Vista, moving north at
25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sonoita, Elgin, Parker Canyon Lake, and Canelo.

This includes Route 83 between mile markers 3 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

CCAC
&&

LAT...LON 3162 11070 3167 11056 3164 11037 3135 11039
      3133 11054 3133 11060
TIME...MOT...LOC 1946Z 171DEG 20KT 3142 11051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC
Special weather statement, Jul 4, 1:08 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
108 PM MST Mon Jul 4 2022

AZZ508-512-042100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
108 PM MST Mon Jul 4 2022

...A strong thunderstorm will impact portions of east central Cochise
County through 200 PM MST...

At 107 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Chiricahua National Monument, or 16 miles west of
Rodeo, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Portal, Chiricahua National Monument and Paradise.

This includes the following highways...
 Route 181 between mile markers 60 and 64.
 Route 186 between mile markers 358 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3180 10914 3179 10941 3213 10948 3213 10909
TIME...MOT...LOC 2007Z 177DEG 14KT 3187 10932

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSC
Special weather statement, Jul 4, 1:40 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
140 PM MST Mon Jul 4 2022

AZZ507-513-042145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
140 PM MST Mon Jul 4 2022

...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 245 PM MST...

At 138 PM MST, Doppler radar was tracking a strong thunderstorm near
Kartchner Caverns State Park, or 12 miles south of Benson, moving
north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson, Whetstone, St. David, Kartchner Caverns State Park and
Mescal.

This includes the following highways...
 Interstate 10 between mile markers 295 and 311.
 Route 80 between mile markers 293 and 303.
 Route 82 between mile markers 47 and 49, and between mile markers 55
and 59.
 Route 90 between mile markers 290 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3170 11022 3169 11043 3204 11050 3205 11019
TIME...MOT...LOC 2038Z 177DEG 11KT 3177 11034

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CSC
Special weather statement, Jul 4, 2:21 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
221 PM MST Mon Jul 4 2022

AZZ503-042200-
Upper Santa Cruz River and Altar Valleys including Nogales-
221 PM MST Mon Jul 4 2022

...A strong thunderstorm will impact portions of central Pima County
through 300 PM MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Arivaca, or 16 miles northwest of Tubac, moving north
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of central Pima
County.

This includes Route 286 between mile markers 27 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 11125 3171 11138 3191 11145 3192 11127
TIME...MOT...LOC 2120Z 177DEG 14KT 3172 11132

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JRM
Special weather statement, Jul 4, 2:39 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
239 PM MST Mon Jul 4 2022

AZZ502-504-042230-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
239 PM MST Mon Jul 4 2022

...A strong thunderstorm will impact portions of northeastern Pima
County through 330 PM MST...

At 238 PM MST, Doppler radar was tracking a strong thunderstorm near
Tucson Estates, or 17 miles south of Marana, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marana, Drexel Heights, Three Points, Avra Valley, Pascua Pueblo
Yaqui Reservation, Tortolita, Saguaro National Park West, Valencia
West, Tucson Estates, Picture Rocks and Ryan AirField.

This includes the following highways...
 Interstate 10 between mile markers 244 and 248.
 Route 86 between mile markers 154 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3210 11109 3209 11133 3240 11149 3240 11107
TIME...MOT...LOC 2138Z 176DEG 12KT 3217 11124

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JRM
Special weather statement, Jul 4, 2:43 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
243 PM MST Mon Jul 4 2022

AZZ507-513-042230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
243 PM MST Mon Jul 4 2022

...A strong thunderstorm will impact portions of southeastern Pima,
southwestern Cochise and northeastern Santa Cruz Counties through 330
PM MST...

At 242 PM MST, Doppler radar was tracking a strong thunderstorm near
Huachuca City, or 7 miles northwest of Sierra Vista, moving north at
10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, Elgin, Kartchner Caverns
State Park, Fort Huachuca, Parker Canyon Lake, Fairbank, Charleston
and Canelo.

This includes the following highways...
 Route 80 between mile markers 305 and 309.
 Route 82 between mile markers 39 and 64.
 Route 83 between mile markers 4 and 16.
 Route 90 between mile markers 294 and 328.
 Route 92 between mile markers 322 and 326.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3150 11013 3142 11050 3176 11058 3192 11032
      3183 11015
TIME...MOT...LOC 2142Z 171DEG 9KT 3158 11031

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CSC

The radar

The Tucson radar (KEMX), 117 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Cochise

When
July 4, 2:45 PM MST to 5:15 PM MST
Where
Cochise County, 10.82 mi WSW of Paradise to 11.22 mi E of Pearce
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
31.871, -109.391

Heavy rain of 3-5 in 2 hours in the Chiricahua Mountains caused high flows on Turkey Creek. Fort Bowie Rd. was washed out well downstream.

Thunderstorm Wind, Santa Cruz

When
July 4, 4:20 PM MST
Where
Santa Cruz County, Nogales
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.350, -110.930

Thunderstorm winds uprooted 2 large trees near Nogales City Hall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048659, 1048656.